Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 241, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 20, 2003, 3:40 PM CDT for Mahaska County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 3:40 PM CDT (20:40 UTC)
- Expired
- Aug 20, 2003, 4:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Mahaska County, IA
The radar
The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 202040
SVRDMX
IAC123-202130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT WED AUG 20 2003
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MAHASKA COUNTY IN SOUTH CENTRAL IOWA
* UNTIL 430 PM CDT
* AT 337 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHEAST OF NEW SHARON TO
BEACON...OR FROM 35 MILES NORTH OF OTTUMWA TO 24 MILES NORTHWEST OF
OTTUMWA...MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR OSKALOOSA AROUND 345 PM...
NEAR UNIVERSITY PARK AROUND 350 PM...
NEAR KEOMAH VILLAGE AROUND 355 PM...
NEAR OSKALOOSA MUNICIPAL AIRPORT AROUND 400 PM AND
NEAR FREMONT AROUND 410 PM.
HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY
EVENING FOR EASTERN IOWA.
LAT...LON 4150 9286 4134 9286 4117 9286 4118 9243
4134 9242 4150 9244
KINNEY
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 11:33 AM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Aug 20, 11:33 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1133 AM CDT WED AUG 20 2003 UPDATED TODAY/S FORECAST FOR TEMPS...CLOUDS AND SUNSHINE. SFC BOUNDARY NORTH OF IA WITH FA IN WARM SECTOR AND SW BOUNDARY LAYER FLOW. 21Z MESO ETA SOUNDINGS SUPPORT RAISING TEMPS. AGREE SINCE AMS SHUD MIX VERY WELL. MID-LVL S/WV ON WATER VAPOR IMAGERY SUPPORTS LEAVING SMALL POPS SRN IA LATE. DEVELOPMENT...IF IT OCCURS...SHOULD BE HIGH BASED AND ELEVATED. AS FOR NORTHERN FA...FORCING BEST NORTH OF STATE. FORECAST SOUNDINGS NOT SUPPORTIVE OF TSTM DEVELOPMENT WITH A DECENT NEGATIVE AREA. WILL DROP AFTERNOON POPS NORTH. .DSM...NONE. JOHNSON
Hazardous weather outlook, Aug 20, 3:15 PM CDT, 25 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING FOR EASTERN CENTRAL IOWA...EAST OF I35. A FEW OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS BEING THE PRIMARY THREAT. LOCALLY HEAVY RAIN AND HAIL UP TO 1 INCH ARE ALSO POSSIBLE. ISOLATED STORMS CANNOT BE RULED OUT WEST OF I35 BUT THEY SHOULD BE NON SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE EAST OF I35. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). JOHNSON
In the hours before
Local storm report, Aug 20, 3:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0318 PM CDT WED AUG 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM HUMESTON IA WIND DAMAGE
08/20/03 WAYNE UP TO 10 INCH DIAMETER
TREE LIMBS DOWN.
MRThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:06 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 39 min |
| Aug 20, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 51 min |
| Aug 20, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 52 min |
| Aug 20, 3:51 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.